Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


some help needed with Atripla...
Feb 25, 2009

I began treatment in September 2008 with Efeveranz and Truvada. I was treatment naive 12 years HIV+ with VL 120,000 and CD4 180.

Initial side effects were unfortunately severe. Insomnia, memory loss, fatigue, depression and constantly waking up buzzing were the main side effects. But they began to almost settle after 10 weeks. (There was talk of switching to Nivirapine/Truvada).

I then went on a European vacation for 8 weeks un-troubled by side effects. (I also smoked Marijuana joints with friends during that time and slept well).

After returning home I have suffered from severe side effects again. Some would be attributed to jetlag but it has been over 2 weeks now. Sleeping pills have little effect which leads on to other physiological problems like depression and frustration.

By the way clinicians are apparently baffled when I mention the Marijuana smoking, as I should have suffered side effects while away they say (but I slept like a baby).

However I now have conflicting medical advice about my current regime. I feel quite lost.

Some doctors say I could cease my treatment altogether while they decide on another regime (especially if severe depression persists - and there has been spells). They feel that despite good clinical numbers Efeveranz and its nerve system side effects does not work for me.

Another doctor thought I could switch to Nivirapine/Truvada. Another thought switching to that regime now was not a good option due to new data questioning its efficacy.

Another felt things should settle and I should continue with the Efeveranz/Truvada. Another doctor thought I might need to switch to a Protease Inhibitor regime.

(In October 2008, my VL was 300 and CD4 220 so the drugs are working). I am waiting for new test results.

I wonder if Efeveranz effects are worse when one is emotionally unstable. I don't trust my own judgements now. I'm worried about moving from one drug to another so quickly and taking on board new side effects, and if they will be any better. I really need some help, as I'm trying to live and work a normal life. I'm really finding it hard to cope. Can you please help.

Response from Dr. Henry

It is unusual but not unheard of for a patient to have a flare up of efavirenz side effects after a period when those side effects settled down after the first month. If bothersome enough (yours sound in that category if continue) then I usually would switch to efavirenz to a once a day boosted protease inhibitor, raltegravir, or possibly nevirapine (maraviroc also a possibility if results for Trofile/CCR5 tropism available). KH



Previous
Parotid Gland Swelling
Next
adherance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement